An inequality for expectation of means of positive random variables

Paolo Gibilisco, Frank Hansen

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)

Abstract

Suppose that X, Y are positive random variables and m is a numerical (commutative) mean. We prove that the inequality E(m(X, Y)) ≤ m(E(X), E(Y)) holds if and only if the mean is generated by a concave function. With due changes we also prove that the same inequality holds for all operator means in the Kubo{Ando setting. The case of the harmonic mean was proved by C. R. Rao and B. L. S. Prakasa Rao.

Original languageEnglish
Pages (from-to)142-151
Number of pages10
JournalAnnals of Functional Analysis
Volume8
Issue number1
DOIs
Publication statusPublished - 2017

Keywords

  • Concavity
  • Numerical means
  • Operator means
  • Random matrices

ASJC Scopus subject areas

  • Analysis
  • Anatomy
  • Algebra and Number Theory

Fingerprint Dive into the research topics of 'An inequality for expectation of means of positive random variables'. Together they form a unique fingerprint.

Cite this